From Wyoming, USA:
Whenever I get ketones I get a burning sensation that is very painful in my throat. Is this caused by ketones and what exactly is going on? It happens even if I have trace ketones sometimes. I am 18 with Type 1 diabetes.
It is a little difficult to answer your question without a much more detailed medical history; but what I think is the most likely explanation of your symptoms is that you have been in poor control for some time and have developed what is called an autonomic neuropathy which is delaying stomach emptying and at the same time causing a reflux esophagitis. You should talk to your doctor about this because you might be helped not only by getting into better control; but by the drug metoclopramide. There is also a newer and reputedly more effective drug for this called Prilosec; but it is very expensive. Another theory is that any time you get into ketoacidosis, IGF-1 and NGF levels in the autonomic nervous system are decreased and thus produce a similar; but more temporary neuropathy; the reason for mentioning this is that NGF or Nerve Growth Factor is expected to be approved soon and might be helpful to you.
Original posting 7 Jun 1999
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.